Page 1 of 1
Finasteride effect on gut
Posted: Tue Apr 14, 2020 12:09 pm
Is there any evidence that finasteride can affect gut behaviour - slow gastric emptying, flatulence, floating stools? No diarrhoea or weight loss. Nothing from gastroscopy. Onset coincided with starting finasteride. Could this be linked to mild bacterial overgrowth? A Chinese study found a link between finasteride and gut microbiota in mice https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7019130/
. Does any of this matter?
Re: Finasteride effect on gut
Posted: Fri Apr 24, 2020 12:17 am
I think it is unlikely - I appreciate the study you quoted but it would be a large jump to say that this would be the cause of gut symptoms - especially as finasteride is such a commonly prescribe drug without significant or frequent GI symptoms as a side effect. You can also read the reference 16 from the paper you quoted for another study on fnstaeride changes to gut microbiota- but neither of these studies are in humans and there is a big jump to then go from these changes - to change in humans causing symptoms etc.
But never say never - one option would be to stop your finasteride and see if your gut symptoms change, another simple measure would be to have a course (at least 2-3 months) of a probiotic. Pale, floaty stool can be a sign of pancreatitis - although this is not commonly associated with finasteride use. Don't stop your finasteride unless you've discussed with your GP first.